Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 308, NWS St. Louis, MO

May 29, 2006Pike County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 29, 2006, 6:14 PM CDT for Pike County, Ralls County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2006, 6:14 PM CDT (23:14 UTC)
Expired
May 29, 2006, 7:00 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 113 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:30 PM CDTTSTM WND DMG5 S Center, MOTREES REPORTED DOWN ACROSS ROADS SOUTH OF CENTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1988 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 292314
SVRLSX
MOC163-173-300000-
/O.NEW.KLSX.SV.W.0308.060529T2314Z-060530T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
614 PM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PIKE COUNTY IN NORTHEAST MISSOURI
  EASTERN RALLS COUNTY IN NORTHEAST MISSOURI

* UNTIL 700 PM CDT

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SPENCERBURG...OR ABOUT 7 MILES NORTH OF VANDALIA...AND MOVING NORTH
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTER...
  FRANKFORD...
  NEW LONDON...
  SPAULDING...
  RENSSELAER...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3939 9161 3937 9139 3960 9121 3965 9126
      3969 9132 3969 9159

$$

TRUETT
2 follow-up statements
000 
WWUS53 KLSX 292344
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
641 PM CDT MON MAY 29 2006

MOC163-173-300000-
/O.CON.KLSX.SV.W.0308.000000T0000Z-060530T0000Z/
PIKE MO-RALLS MO-
641 PM CDT MON MAY 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EASTERN RALLS AND NORTHWESTERN PIKE COUNTIES...

AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS 
CLUSTER OF STORMS EXTENDED FROM ABOUT 4 MILES SOUTH OF CENTER TO 
JUST NORTHWEST OF FRANKFORT...AND WAS DRIFTING NORTH AT 5 TO 10 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...NEW 
LONDON...SAVERTON....AND CENTER.

IN ADDITION...THIS STORM WILL BE PRODUCING TORRENTIAL DOWNPOURS THAT 
MAY CAUSE FLOODING ON SOME ROADS AND LOW LYING AREAS.  MOTORISTS IN 
THIS AREA SHOULD USE CAUTION...DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 
MPH...DESTRUCTIVE HAIL AND DEADLY LIGHTNING. FOR YOUR PROTECTION 
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR 
BUSINESS. 

LAT...LON 3939 9161 3937 9139 3960 9121 3965 9126
      3969 9132 3969 9159

$$

TRUETT
000 
WWUS53 KLSX 300006
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
702 PM CDT MON MAY 29 2006

MOC163-173-300012-
/O.EXP.KLSX.SV.W.0308.000000T0000Z-060530T0000Z/
PIKE MO-RALLS MO-
702 PM CDT MON MAY 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RALLS AND NORTHWESTERN
PIKE COUNTIES HAS EXPIRED...

THE STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.  HOWEVER...THESE STORMS HAVE PRODUCED VERY 
HEAVY RAIN...SO MOTORISTS SHOULD BE ALERT FOR STANDING WATER IN 
POORLY DRAINED AND LOW LYING AREAS...ESPECIALLY NEAR THE 
RALLS...PIKE COUNTY BORDER NEAR FRANKFORD.

LAT...LON 3939 9161 3937 9139 3960 9121 3965 9126
      3969 9132 3969 9159

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:47 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 29, 1:47 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
147 PM CDT MON MAY 29 2006

.DISCUSSION...
A LARGE HIGH PRESSURE SYSTEM COVERED THE EASTERN THIRD OF THE
COUNTRY TODAY WITH SEVERAL LOW PRESSURE SYSTEMS OVER THE GREAT
PLAINS. THIS PATTERN WILL PERSIST THROUGH TONIGHT BEFORE THE LOW AND
ASSOCIATED COLD FRONT SLIDE INTO THE MIDWEST. THE COLD FRONT WILL BE
SLOW MOVING WHICH WILL GIVE US TIME TO MAYBE GET SOME DECENT RAIN.
THE GFS AND UKMET ARE SIMILAR WITH FRONTAL POSITION FOR WEDENSDAY
MORNING - FROM NORTHEAST IL ACROSS NORTHWEST MO INTO THE TX
PANHANDLE. EXPECT THE FRONT TO BE SOUTHEAST OF THE FORECAST AREA
SOMETIME ON THURSDAY.

ISOLATED CONVECTION HAS DEVELOPED OVER NORTHEAST MO AND SOUTHWEST
IL. 18Z LAPS DATA INDICATED MOST UNSTABLE AIR WAS OVER NORTHEAST AND
CENTRAL MO. EXPECT ISOLATED CONVECTION TO CONTINUE TO DEVELOP DURING
THE AFTERNOON ACROSS THE AREA WITH CURRENT CAPES AND INSTABILITY
AVAILABLE. EXPECT MOST OF CONVECTION TO DISSIPATE SHORTLY AFTER
SUNSET.

UPPER JET AXIS OF 80-100 KTS EXTENDED FROM SOUTHERN UT INTO THE
BLACK HILLS THIS MORNING. JET AXIS WILL CONTINUE TO MOVE TO THE NE.
BY TUESDAY EVENING, A JET OF 80-100 KTS IS FORECAST TO EXTEND FROM
HUDSON BAY INTO THE NORTHERN PLAINS. SIGNIFICANT DIVERGENCE TUESDAY
NIGHT WILL INITIATE WIDESPREAD CONVECTION ALONG THE COLD FRONT.

IN THE EXTENDED PERIOD, THE 00Z RUNS OF THE UKMET AND EUROPEAN AND
THE LATEST RUNS OF THE DGEX AND GFS ARE VERY SIMILAR AT H5 FRIDAY
EVENING WITH NORTHWESTERLY FLOW ACROSS THE MIDWEST. UPPER RIDGE WAS
ANCHORED OVER THE 4 CORNERS WITH A TROF ALONG THE APPLACHIANS.
UPPER RIDGE OVER THE WEST IS FORECAST TO AMPLIFY BY LATE IN THE
WEEKEND. THE 12Z UPDATED GFS IS BACKING OFF FROM THE CLOSED LOW THAT
IT DUG DOWN INTO IL BY MONDAY EVENING. NOW THE MODEL IS MORE IN LINE
WITH A PREVIOUS EUROPEAN RUN. A LARGE SURFACE HIGH WILL SETTLE INTO
THE REGION THURSDAY NIGHT AND DOMINATE OUR WEATHER PATTERN THROUGH
SATURDAY.

&&

.AVIATION...
FOR THE 18 TAFS...
HAVE GONE WITH DRY AND VFR TAFS FOR MOST OF THE FORECAST PERIOD.
TRWS WILL LIKELY DEVELOP WITH THE HEATING OF THE DAY TO THE SOUTH
AND EAST OF KSTL AND KSUS...BUT COVERAGE WILL LIKELY BE TOO LIMITED
TO INCLUDE IN THE TAF AT THIS POINT. OTHERWISE EXPECT S-SELY SFC
WNDS TO PERSIST THROUGH THE PERIOD. SOME POTENTIAL THAT TSRA WILL
DEVELOP DURING THE LATE AFTN/TONIGHT OVER THE CNTRL PLAINS AND MOVE
EWD TOWARD KUIN AND KCOU TOWARD 12Z...THEN INTO KSUS AND KSTL TOWARD
14Z.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 29, 3:34 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CDT MON MAY 29 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
334 PM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH TONIGHT. AT THIS
TIME...NONE OF THE STORMS ARE EXPECTED TO EXCEED SEVERE LIMITS
ALTHOUGH THE STRONGER STORMS THAT DO FORM WILL APPROACH
SEVERE...WITH SMALL HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY NIGHT
AS A COLD FRONT SLOWLY MAKES ITS WAY THROUGH OUR AREA. AT THIS TIME...
NONE OF THE STORMS ARE EXPECTED TO REACH SEVERE LIMITS...ALTHOUGH
AGAIN THE STRONGER STORMS WILL BE CAPABLE OF SMALL HAIL AND WIND
GUSTS TO 40 TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:15 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole45 min
May 29, 5:17 PM CDTSevere Thunderstorm WarningLSXMonroe43 min
May 29, 5:36 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.